Applications of Mathematics

, Volume 49, Issue 5, pp 483–493

Some New Regularity Criteria for the Navier-Stokes Equations Containing Gradient of the Velocity

  • Patrick Penel
  • Milan Pokorný


We study the nonstationary Navier-Stokes equations in the entire three-dimensional space and give some criteria on certain components of gradient of the velocity which ensure its global-in-time smoothness.

Navier-Stokes equations regularity of systems of PDE's 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. Caffarelli, R. Kohn, L. Nirenberg: Partial regularity of suitable weak solutions of the Navier-Stokes equations. Comm. Pure Appl. Math. 35 (1982), 771–831.Google Scholar
  2. [2]
    D. Chae, H. J. Choe: Regularity of solutions to the Navier-Stokes equation. Electron. J. Differential Equations 5 (1999), 1–7.Google Scholar
  3. [3]
    C. L. Berselli, G. P. Galdi: Regularity criterion involving the pressure for weak solutions to the Navier-Stokes equations. Dipartimento di Matematica Applicata, Università di Pisa, Preprint No. 2001/10.Google Scholar
  4. [4]
    L. Escauriaza, G. Seregin, V. Šverák: On backward uniqueness for parabolic equations. Zap. Nauch. Seminarov POMI 288 (2002), 100–103.Google Scholar
  5. [5]
    E. Hopf: Ñber die Anfangswertaufgabe für die Hydrodynamischen Grundgleichungen. Math. Nachrichten 4 (1951), 213–231.Google Scholar
  6. [6]
    K. K. Kiselev, O. A. Ladyzhenskaya: On existence and uniqueness of solutions of the solutions to the Navier-Stokes equations. Izv. Akad. Nauk SSSR 21 (1957), 655–680. (In Russian.)Google Scholar
  7. [7]
    J. Leray: Sur le mouvement d'un liquide visqueux emplissant l'espace. Acta Math. 63 (1934), 193–248.Google Scholar
  8. [8]
    J. Neustupa, J. Nečas: New conditions for local regularity of a suitable weak solution to the Navier-Stokes equations. J. Math. Fluid Mech. 4 (2002), 237–256.Google Scholar
  9. [9]
    J. Neustupa, A. Novotný, P. Penel: A remark to interior regularity of a suitable weak solution to the Navier-Stokes equations. CIM Preprint No. 25 (1999); see also: An interior regularity of a weak solution to the Navier-Stokes equations in dependence on one component of velocity. Topics in Mathematical Fluid Mechanics, a special issue of Quaderni di Matematica (2003). To appear.Google Scholar
  10. [10]
    J. Neustupa, P. Penel: Anisotropic and geometric criteria for interior regularity of weak solutions to the 3D Navier-Stokes Equations. In: Mathematical Fluid Mechanics (Recent Results and Open Problems) (J. Neustupa, P. Penel, eds.). Birkhäuser-Verlag, Basel, 2001, pp. 237–268.Google Scholar
  11. [11]
    L. Nirenberg: On elliptic partial differential equations. Ann. Scuola Norm. Sup. Pisa, Sci. Fis. Mat., III. Ser. 123 13 (1959), 115–162.Google Scholar
  12. [12]
    M. Pokorný: On the result of He concerning the smoothness of solutions to the Navier-Stokes equations. Electron. J. Differential Equations (2003), 1–8.Google Scholar
  13. [13]
    V. Scheffer: Hausdorff measure and the Navier-Stokes equations. Comm. Math. Phys. 55 (1977), 97–112.Google Scholar
  14. [14]
    G. Seregin, V. Šverák: Navier-Stokes with lower bounds on the pressure. Arch. Ration. Mech. Anal. 163 (2002), 65–86.Google Scholar
  15. [15]
    G. Seregin, V. Šverák: Navier-Stokes and backward uniqueness for the heat equation. IMA Preprint No. 1852 (2002).Google Scholar
  16. [16]
    J. Serrin: The initial boundary value problem for the Navier-Stokes equations. In: Nonlinear Problems (R. E. Langer, ed.). University of Wisconsin Press, 1963.Google Scholar
  17. [17]
    E. M. Stein: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton, 1970.Google Scholar
  18. [18]
    Y. Zhou: A new regularity result for the Navier-Stokes equations in terms of the gradient of one velocity component. Methods and Applications in Analysis. To appear.Google Scholar

Copyright information

© Mathematical Institute, Academy of Sciences of Czech Republic 2004

Authors and Affiliations

  • Patrick Penel
    • 1
  • Milan Pokorný
    • 1
  1. 1.MathématiqueUniversité de Toulon et du VarLa GardeFrance

Personalised recommendations